Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2012 Jan;32(1):e12-6. doi: 10.1002/PHAR.1013.

Fanconi's syndrome and nephrogenic diabetes insipidus in an adult treated with ifosfamide.

Author information

  • 1Department of Pharmacy, Henry Ford Hospital, Detroit, Michigan, USA.


Fanconi's syndrome is a serious condition characterized by type II proximal renal tubular dysfunction, with urinary loss of glucose, amino acids, phosphate, bicarbonate, and potassium. Ifosfamide-induced Fanconi's syndrome is reported in about 1.4-5% of children being treated for solid tumors, yet only a few cases have been reported in adults. We describe a 54-year-old man who came to the hospital with symptoms of neutropenic fever 4 days after his fourth cycle of ifosfamide and doxorubicin treatment for recurrent sarcoma with metastases to the lung. During admission, he was noted to have severe renal tubular dysfunction; ifosfamide-induced nephrogenic diabetes insipidus and Fanconi's syndrome were suspected. He received supportive therapy that resulted in incomplete resolution of signs and symptoms. The patient was discharged after a 5-day hospital stay when his white blood cell count increased from 0.1-2.5 × 10(3) /mm(3) and his fever had resolved. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 7) between the patient's development of diabetes insipidus and Fanconi's syndrome and his use of ifosfamide. This dual diagnosis of diabetes insipidus and Fanconi's syndrome in an adult makes this case unusual, as well as therapeutically challenging. We conducted a review of the existing literature regarding ifosfamide-induced Fanconi's syndrome and describe the proposed mechanisms and therapeutic options. This case suggests that patients treated with ifosfamide should be monitored closely for renal function to identify, and perhaps prevent, these rare adverse events. Preliminary animal models show promise for adding N-acetylcysteine to ifosfamide treatment, but more research is necessary before using this drug as a therapeutic option.

© 2012 Pharmacotherapy Publications, Inc.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk